- advertisement -

Steroid inhaler and Diabetes..What should I expect?

Discussion in 'Parents of Children with Type 1' started by curediabetes14, Dec 23, 2010.

  1. curediabetes14

    curediabetes14 Approved members

    Joined:
    Apr 7, 2009
    Messages:
    164
    My daughter was just put on a steroid inhaler for a severe respiratory infection. I know this will make her numbers go wild. Does anyone have any tips for me as to what to expect?:confused:
     
  2. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    You should expect highs that are extremely resistant to insulin.
     
  3. ecs1516

    ecs1516 Approved members

    Joined:
    Dec 11, 2007
    Messages:
    7,028
    Even with an inhaler, right? Oral steriods would even be worse. Don't mean to hi jack but we just went to an allergist for my older son's food allergies and she went off on a tangent that he had asthma. She ranted inhaled steriods would not bother him. I said I beg to differ. Years ago he had one. It affected us. She then went on to say that she went on to say she would put him on oral steriods and the 'diabetes group' would know how to fix it. I just shook my head. My son doesn't even have asthma like she says. He was diagnosed with RAD asthma and flares up like with cats. Otherwise no asthma. He is just like me. Our outdoor cat has been in a lot and he hasn't been taking his Zyrtec. I started giving him that and nasonex right now and he is fine. Sorry for the rant but we will not be seeing this allergist again. She replaced a brilliant one that retired.
     
  4. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    I actually wouldn't expect any changes at all. I've been on Advair for years and it doesn't seem to affect my bg. It certainly won't be as bad as oral or injected steroids. They really are designed to work topically in the lungs.

    Hope she feels better soon!
     
  5. Denise

    Denise Approved members

    Joined:
    Jun 24, 2008
    Messages:
    2,534
    Molly used an inhaler ONCE for a reaction to some weeds in a field where she was playing soccer. Her blood sugars were HORRIFIC that day. It made her insulin resistant.
     
  6. hdm42

    hdm42 Approved members

    Joined:
    May 1, 2008
    Messages:
    1,297
    We haven't had major issues with inhalers. He only uses ventolin occasionally, but it doesn't seem to effect his bgl. Oral prednisone is another story.:eek:
     
  7. sarahspins

    sarahspins Approved members

    Joined:
    May 5, 2009
    Messages:
    2,205
    Ventolin isn't a steroid.

    I used to take Flovent and I never noticed any difference... I currently take Flonase, which is the same drug, just in a nasal spray form, and I still don't notice much difference.
     
  8. Rcj176

    Rcj176 Approved members

    Joined:
    May 6, 2006
    Messages:
    494
    What is the name of the inhaler?
     
  9. NeurosurgeryNP

    NeurosurgeryNP Approved members

    Joined:
    Jul 5, 2010
    Messages:
    248
    I also don't see any differences with my BG on an inhaled steroid - on Advair for many years now. If she is ill - higher BG may be because of that, not because of the inhaler - that is what I find with myself anyway. YDMV.
     
  10. selketine

    selketine Approved members

    Joined:
    Jan 4, 2006
    Messages:
    6,057
    William uses q-var and pulmicort and has since he was - well - probably a baby before diabetes (the pulmicort at least). These are inhaler and nebulizer meds.

    Neither EVER has an effect on his blood sugar. However I think a bad asthma reaction can stress his body and cause a higher BG. He uses the qvar or pulmicort every day - no issues at all.

    Oral (liquid or pill) steroids are a whole other ballgame - he needs about 3x the insulin on those.
     
  11. Schpoodle's Dad

    Schpoodle's Dad Approved members

    Joined:
    Nov 6, 2007
    Messages:
    303
    Our daughter has had steroid inhalers a few times. She requires double or even triple the insulin to keep her in range. The scary part is when the steroids are wearing off and she is going back to more normal requirements. We find that we need lots of insulin and lots of strips.

    They warned us in the hospital that this was going to happen so we were kind of ready for it.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice